Nivolumab-associated DRESS syndrome: A case report
A 66-year-old female under treatment with nivolumab for metastatic renal cell carcinoma presented with a rash and shortness of breath, pleuritic pain, cough, intermittent confusion, delirium, and general deterioration. She had been on nivolumab for 4 months, her latest dose being 1 week before presentation. Her other medications included metoprolol, tiotropium, denosumab, clotrimazole, insulin, dalteparin, pantoprazole, calcium carbonate, melatonin, and acetaminophen.

Physical examination found erythematous plaques covering more than 50% of body surface area with overlying erosions and excoriations on her arms, trunk, legs, and face. There were no pustules or bullae or mucosal involvement. There was no lymphadenopathy, although examination may have been inadequate given her severely obese body habitus. No fever was recorded, but she did have chills.

A chest computed tomography scan showed a few nonspecific multifocal peripheral ground-glass changes resembling an interstitial lung disease such as cryptogenic organizing pneumonia or nonspecific interstitial pneumonia. On transthoracic echocardiography, the right ventricle appeared mildly enlarged and hypokinetic, but a cardiac biopsy was not performed. There was no change in her slightly impaired baseline renal function.

A skin biopsy found mild subacute spongiotic dermatitis, focal prominent parakeratosis, and a superficial perivascular lymphocytic infiltrate with numerous eosinophils. The changes were subtle, but the possibility of DRESS could not be excluded.

The patient was initiated on 50 mg of intravenous methylprednisolone every 6 hours, but with no improvement after 3 days, the dose was increased to 1 g pulse for 3 days. She was then given 100 mg of oral prednisone daily with a subsequent taper. Her acute condition continued to improve, and nivolumab therapy was not restarted. A repeat thyroid-stimulating hormone level looking for delayed thyroid dysfunction could not be performed, as her cancer progressed and comfort care measures were instituted.

Read more: https://pxmd.co/EmpZK
Like
Comment
Share